Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 6, NWS Blacksburg, VA

April 17, 2000Surry County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 17, 2000, 12:52 PM EDT for Surry County, Yadkin County, North Carolina. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 17, 2000, 12:52 PM EDT (16:52 UTC)
Expired
Apr 17, 2000, 1:30 PM EDT
In force
38 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Surry County, NC, Yadkin County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.9 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1653 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WUUS51 KRNK 171653
SVRRNK
NCC171-197-171730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EDT MON APR 17 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...
  SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA...

* UNTIL 130 PM EDT

* AT 1252 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELKIN...OR ABOUT 18 MILES EAST OF NORTH
  WILKESBORO...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS THREATENED THROUGH 130 PM EDT INCLUDE 
  BURCH...
  CRUTCHFIELD...
  FAIRVIEW...
  DOBSON...
  LEVEL CROSS...

<<CALL TO ACTION>>VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE
THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

NNNN

MTE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 10:15 AM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Apr 17, 10:15 AM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1015 AM EDT MON APR 17 2000

BACKDOOR COLD FRONT NOW THROUGH FARMVILLE AND LYNCHBURG. EXPECT
THIS FRONT TO STALL OUT LATER TODAY FROM DANVILLE TO ROANOKE AND
THEN NORTHEAST ALONG THE BLUE RIDGE.

LARGE AREA OF TRW/RW EXITING NERN COUNTIES ATTM. LOTS OF MAINLY
CLEAR SKIES BEHIND THIS SYSTEM ACROSS SW VIRGINIA. BAND OF RW AND
TRW APPROACHING WESTERN AREAS. WITH DECENT SUN EXPECTED FOR AT LEAST
NEXT FEW HOURS IN MOST AREAS...EXPECT THE ATMOSPHERE TO BECOME
RATHER UNSTABLE BY EARLY AFTERNOON. STILL THINK MAIN SEVERE THREAT
THIS AFTERNOON IS IN SOUTHSIDE VIRGINIA AND NW NORTH CAROLINA WITH
THE MAIN THREAT PULSE HAILERS. HEAVY RAIN POTENTIAL FOR ALL
AREAS...BUT ESPECIALLY ALONG AND NORTH OF THE BACKDOOR FRONT. ATTM
THINK FLASH FLOOD WATCH IS NOT NEEDED FOR THIS AREA.

WILL MAKE SOME WORDING CHANGES TO REFLECT SOME SUN AND RAISE MAX
TEMPERATURES IN MOST AREAS.

.RNK
VA...NONE.
WV...NONE.
NC...NONE.

MTE

In the hours before

Local storm report, Apr 17, 10:42 AM EDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1042 AM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....  ;

1000 PM    CITY OF BEDFORD           VA   FLOODING
04/16/00   BEDFORD                        STREET AND CREEK FLOODING

TW

N
Special weather statement, Apr 17, 12:00 PM EDT, 52 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-181200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 PM EDT MON APR 17 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN VIRGINIA AND
NORTHERN NORTH CAROLINA...
...HEAVY RAIN POSSIBLE IN ALL AREAS...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EARLY THIS EVENING IN NORTHERN NORTH CAROLINA AND SOUTHERN VIRGINIA.
THE SLIGHT RISK AREA IS ALONG AND EAST OF THE BLUE RIDGE PARKWAY AND
SOUTH OF A ROANOKE TO BUCKINGHAM LINE.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE AREA THIS
AFTERNOON. SOME OF THE STORMS MAY BECOME SEVERE IN THE SLIGHT RISK
AREA...WITH LARGE HAIL THE GREATEST THREAT. THUNDERSTORMS MAY
BRIEFLY APPROACH SEVERE LIMITS WEST OF THE BLUE RIDGE PARKWAY AND
NORTH OF A ROANOKE TO BUCKINGHAM LINE.

IN ADDITION...VERY HEAVY DOWNPOURS WILL ACCOMPANY THE SHOWERS AND
STORMS...WITH RAINFALL AMOUNTS OF ONE TO TWO INCHES POSSIBLE. THIS
MAY LEAD TO SOME LOCALIZED FLOODING...ESPECIALLY IN AREAS ALONG THE
BLUE RIDGE MOUNTAINS OF VIRGINIA THAT RECEIVED HEAVY RAINFALL SUNDAY
NIGHT.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS... AND
STORM SPOTTER GROUPS SHOULD MONITOR THIS SITUATION AND BE PREPARED
TO TAKE APPROPRIATE ACTION SHOULD ANY WATCHES OR WARNINGS BE ISSUED.

MTE
Local storm report, Apr 17, 12:47 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1247 PM EDT MON APR 17 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....  q

1227 PM    3 MI SOUTH OF WYTHEVILLE  VA   1 INCH HAIL
04/17/00   WYTHE                          REPORTED BY SPOTTER.

TW

N

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 17, 5:33 PM EDTSevere Thunderstorm WarningRNKSurry42 min
Apr 17, 7:09 PM EDTSevere Thunderstorm WarningRNKStokes36 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.